• Any relief for joint pain after chemo?

    Asked by beadsoftime on Saturday, October 6, 2012

    Any relief for joint pain after chemo?

    I finished my chemo over 6 months ago (taxotere, cytoxan), I have been having horrible joint pain since then. Mainly in my wrists, fingers, knees, ankles and toes. I have had every test known to man performed on me, and everything has come back negative. I have seen a neurologist and rheumatologist and no one seems to be able to give me any answers. The pain is really getting to me. I am currently taking plaquenil and voltaren but it is not helping. I was taking neurontin and that did not help either. Any advice is appreciated

    9 Answers from the Community

    9 answers
    • Nancebeth's Avatar

      I had joint pain all through my chemo as well (CMF) and I finished on August 17. My joint pain started to subside but then I started Tamoxifen and my ribs are in searing pain. My onc said it should subside. I take some supplements which seemed to help as well.

      about 4 years ago
    • lynn1950's Avatar

      I am sorry to read that you are in so much pain. I see that you are stage II. Are you taking tamoxifen or an AI, by any chance? They are notoriously hard on the joints, causing stiffness and pain. Staying moving seems to help, as do NSAIDS.

      about 4 years ago
    • LiveLoveLaff's Avatar

      These ladies are both right. You could get some relief from OTC drugs. I was tested by my PC for arthritis. The pain is not caused by it, for I only have arthritis in my spine and wrist. Almost all joints are involved. But only when used, as when I carry something. Then my elbows and shoulders ache. My back and rt knee scream when I drive! I take Tramadol occasionally because it helps. But it can make me sleepy. My onc did nothing on this issue. He knows cancer but he had no idea how to approach a side effect. He seemed to believe that it was just one more challenge- for me! Thank goodness my PC cares about the whole person. Good luck. You might just come across something we can use.

      about 4 years ago
    • blondie's Avatar

      Have you been tested/treated for neuropathy? Am under care of neurologist and pain management doctor.

      about 4 years ago
    • voorheeswoman's Avatar

      I had taxol? And cytoxan. T have pain in same areas. I thought it was from nuropthy. Not reversable. Maybe that is your problem i had triple negatine grade 3 I think you have neuropathy, see a professional to see if this is case. Mrs S.

      about 4 years ago
    • ruthieq's Avatar

      I developed Sero-negative Rheumatoid Arthritis after chemotherapy. Since RA factors were negative, some were quick to say I did not have RA but my rheumatologist said "If it walks like a duck...' (I think like a duck with RA...lol) and stated that I was sero-negative. This is a good thing as ser-negs have better prognosis than reg RA patients. Ask the rheumatologist about methotrexate with the plaquenil. For my insurance I had to "fail" at methotrexate before they would allow me to go on to other drugs. Secondly, this line of drugs takes a long time to effect relief sometimes. Ask also about short term steroids to see if they help. If they do help, then chances are you are sero-neg RA. But I'm not a rheumy. Just a knowledgable patient/RN. Sucks having this but when you get the right combination of drugs for you its wonderful. there's still hope for that! I am sure!

      about 4 years ago
    • ruthieq's Avatar

      The above I mentioned as you are still on plaquenil and if you were not having significant RA symptoms your rheumy would not keep you on this. But it is true that Tamoxifen and the aromatase inhibitors can have significant joint pains. CHeck out both avenues of either changing the anti-hormone pills or changing or adding to the RA drugs to help you.

      about 4 years ago
    • DebD's Avatar

      I finished chemo (A/C and Taxol) in Feb. 2012 and I have a lot of joint pain in my elbows, knees and feet. It seems to hurt the worst in my knees and feet after I have been sitting. I don't know if it's arthritis or neuropathy from the chemo. My onc. said that sometimes you will develop arthritis after chemo especially if you have a family history (I do). I try to exercise regularly because that seems to help some. I don't take any otc pain meds regularly mainly because I don't want to have to start taking it all the time now. I'm really hoping it gets better and not worse over time. I hope you find something that works for you.

      about 4 years ago
    • beadsoftime's Avatar

      Thank you for all your replies, it helps to know that I am not the only one having these problems. I start to feel like i'm crazy after all my tests come back negative. I continuously hope something comes back positive so they know how to treat me. I am taking tamoxifen, and did not realize that could cause these side effects. My RA tests also came back negative, but I would imagine this is what arthritis would feel like. It gets worse when the weather is colder. I have just started on the plaquenil and I will take it for awhile to see if it helps.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.